Alert archive / West Virginia / Red Flag Warnings in 2010

Red Flag Warning 3, NWS Charleston, WV

April 16, 20104 states

NWS Charleston, WV issued this red flag warning at Apr 16, 2010, 1:04 PM EDT for 4 states. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2010, 1:04 PM EDT (17:04 UTC)
Expired
Apr 16, 2010, 8:00 PM EDT
In force
7 hr
Issued by
NWS Charleston, WV

Counties Boyd County, KY, Lawrence County, KY, Lawrence County, OH, Buchanan County, VA, Dickenson County, VA, Boone County, WV, Cabell County, WV, Clay County, WV, Kanawha County, WV, Lincoln County, WV, Logan County, WV, McDowell County, WV, Mingo County, WV, Putnam County, WV, Wayne County, WV, Wyoming County, WV

The radar

The Charleston,WV radar (KRLX), 44 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.1 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2010-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2010-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 187 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
187 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

864 
WWUS81 KRLX 161704
RFWRLX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
104 PM EDT FRI APR 16 2010

VAZ003-004-WVZ013-015-024>026-033>036-170000-
/O.NEW.KRLX.FW.W.0003.100416T1704Z-100417T0000Z/
DICKENSON-BUCHANAN-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-
104 PM EDT FRI APR 16 2010

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

GUSTY WESTERLY WINDS...IN COMBINATION WITH LOW RELATIVE HUMIDITY
AND WELL ABOVE NORMAL TEMPERATURES...WILL CREATE ENHANCED RISK FOR
WILDFIRES AND FIRE SPREAD. A COLD FRONT WILL DROP SOUTHWARD ACROSS
THE AREA THIS EVENING AND TONIGHT...BRINGING RAINFALL...BUT UNTIL
THEN THE WARM WINDY AND DRY CONDITIONS WILL PERSIST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
2 follow-up statements
913 
WWUS81 KRLX 162017
RFWRLX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
417 PM EDT FRI APR 16 2010

KYZ103-105-OHZ087-WVZ005-006-014-027-037-038-046-170000-
/O.EXA.KRLX.FW.W.0003.000000T0000Z-100417T0000Z/
BOYD-LAWRENCE KY-LAWRENCE OH-WAYNE-CABELL-PUTNAM-CLAY-NICHOLAS-
WEBSTER-POCAHONTAS-
417 PM EDT FRI APR 16 2010

...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM EDT THIS EVENING. 

GUSTY WESTERLY WINDS...IN COMBINATION WITH LOW RELATIVE HUMIDITY
AND WELL ABOVE NORMAL TEMPERATURES...HAS PRODUCED ENHANCED RISK 
FOR WILDFIRES AND FIRE SPREAD. A COLD FRONT WILL DROP SOUTHWARD
ACROSS THE AREA THIS EVENING AND TONIGHT...BRINGING RAINFALL...
BUT UNTIL THEN THE WARM WINDY AND DRY CONDITIONS WILL PERSIST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

VAZ003-004-WVZ013-015-024>026-033>036-170000-
/O.CON.KRLX.FW.W.0003.000000T0000Z-100417T0000Z/
DICKENSON-BUCHANAN-LINCOLN-KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-
417 PM EDT FRI APR 16 2010

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING.

GUSTY WESTERLY WINDS...IN COMBINATION WITH LOW RELATIVE HUMIDITY
AND WELL ABOVE NORMAL TEMPERATURES...HAS PRODUCED ENHANCED RISK
FOR WILDFIRES AND FIRE SPREAD. A COLD FRONT WILL DROP SOUTHWARD
ACROSS THE AREA THIS EVENING AND TONIGHT...BRINGING RAINFALL...
BUT UNTIL THEN THE WARM WINDY AND DRY CONDITIONS WILL PERSIST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
072 
WWUS81 KRLX 162359
RFWRLX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON WV
759 PM EDT FRI APR 16 2010

KYZ103-105-OHZ087-VAZ003-004-WVZ005-006-013>015-024>027-033>038-
046-170100-
/O.EXP.KRLX.FW.W.0003.000000T0000Z-100417T0000Z/
BOYD-LAWRENCE KY-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-CABELL-
LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-
759 PM EDT FRI APR 16 2010

...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING. 

GUSTY WINDS WILL CONTINUE INTO THE EARLY EVENING...BUT HUMIDITY
LEVELS ARE CLIMBING ABOVE RED FLAG CRITERIA LEVELS. THOUGH THE RED
FLAG WARNING IS BEING ALLOWED TO EXPIRE...SOME ENHANCED FIRE
DANGER WILL STILL CONTINUE INTO EARLY EVENING IN FAR SOUTHERN WEST
VIRGINIA...AND INTO SOUTHWEST VIRGINIA...BEFORE RAIN ARRIVES LATER
THIS EVENING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at Apr 16, 12:19 PM EDT, 45 minutes earlier.

Area forecast discussion, Apr 16, 12:19 PM EDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1219 PM EDT FRI APR 16 2010

.SYNOPSIS...
A COLD FRONT PASSES TONIGHT INTO EARLY SATURDAY. HIGH PRESSURE IS
SLOW TO WORK IN FROM THE WEST...WHILE AN UPPER LEVEL LOW IS SLOW
TO DEPART TO THE EAST.

&&

.NEAR TERM /THROUGH TONIGHT/...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS AFTERNOON
REACHING THE OHIO RIVER NEAR PKB AROUND 00Z SAT.

SOUTHWEST WINDS TODAY WILL RESULT IN INCREASING LOW-LEVEL
MOISTURE WITH DEWPOINTS EXPECTED TO INCREASE TO THE LOWER 50S NEAR
THE BOUNDARY. COMBINATION OF HEATING AND THIS MOISTURE WILL RESULT
IN MARGINAL INSTABILITY DURING THE AFTERNOON HOURS...ESPECIALLY
ACROSS PORTIONS OF SOUTHEAST OHIO.

LATEST SPC DAY ONE THUNDERSTORM OUTLOOK SUGGESTS A SLIGHT RISK FOR
SEVERE THUNDERSTORMS IS POSSIBLE ACROSS THE NORTHWEST THIRD OF OUR
CWA. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS. WITH FREEZING
LEVEL NEAR 10 KFT...SOME SMALL HAIL CAN NOT BE RULED OUT.

HOWEVER...THERE IS LIMITED BUOYANCY IN THE FORM OF CAPE...ABOUT
500 J/KG OR LESS. ALTHOUGH PW'S ARE IN THE ORDER OF 1.3
INCHES...AND MID LAPSE RATES LOOKS MARGINAL NEAR 5-6 DEGREES...
THE DEEP SHEAR IS 35 KNOTS AND GREATER BEHIND THE FRONT PER
NAM/GFS/ECMWF. THE LACK OF BUOYANCY AND SHEAR ALONG THE FRONTAL
BOUNDARY COULD SERVE AS A LIMITING FACTOR FOR SEVERE STORM TO
DEVELOP.

PREVIOUS TEMPS LOOK GOOD WHEN COMPARED WITH LATEST CONSENSUS MOS.
MINOR CHANGES MADE. CLOUDS AND PRECIPITATION SHOULD ACT TO HOLD
DOWN TEMPS SOME OVER YESTERDAY HIGHS.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
SHORT TERM WILL BE CHARACTERIZED BY A POST FRONTAL ENVIRONMENT WITH
AN UPPER LEVEL LOW SPINNING SOUTH INTO THE EASTERN GREAT LAKES. THIS
WILL BRING A COOLER AIRMASS IN A NORTHWEST SURFACE FLOW REGIME WITH
ATMOSPHERIC MOISTURE MEAGERLY INCREASING NORTHEASTWARD INTO THE
NORTHERN ZONES OF THE CWA. WILL SEE A COUPLE OF SHEARED OUT
VORTICITY MAXIMA ROTATING THROUGH...INCLUDING AN EMBEDDED TROUGH
WITHIN THE PARENT UPPER LEVEL FLOW ON SUNDAY. HOWEVER...WITH
AFOREMENTIONED MOISTURE ON THE LOW SIDE AND CONFINED TO A SHALLOW
LAYER...WILL BE DIFFICULT TO GENERATE OVERCAST CONDITIONS...EVEN
ACROSS THE NORTHERN COUNTIES. AN EXCEPTION TO THIS WILL BE THE
NORTHEAST HIGHLANDS AS 925-850HPA MOISTURE INCREASES...CREATING AN
UPSLOPE CLOUD SCENARIO. MAY BE ABLE TO SQUEEZE A FEW DROPS OUT OF
THIS...AND HAVE SLIGHT CHANCE IN THE FORECAST IN RANDOLPH AND
POCAHONTAS...BUT A DRY FORECAST EXISTS FOR THE REMAINDER OF THE AREA
OF RESPONSIBILITY. WOULD EXPECT TO SEE A MORE DETERMINISTIC SKY
FORECAST IN THE FUTURE WITH POSSIBLY CLEARER CONDITIONS DURING THE
OVERNIGHT HOURS.

SHOULD SEE SLIGHTLY BELOW NORMAL TEMPERATURES IN THIS COOLER
AIRMASS.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
FOLLOWED HPC THINKING FOR THIS PART OF THE FORECAST.

HIGH PRESSURE WILL RESULT IN DRY WEATHER FOR MONDAY NIGHT THROUGH
WEDNESDAY NIGHT.  A WEAK COLD FRONT WILL PUSH SOUTH INTO THE AREA
LATE THURSDAY...BEFORE PUSHING BACK NORTH ON FRIDAY.  THIS WILL
RESULT IN INCREASING CHANCES OF PRECIPITATION BEGINNING
THURSDAY...WITH PRECIPITATION CHANCES CONTINUING THROUGH THE
REMAINDER OF THE PERIOD.  HAVE GENERALLY GONE WITH A DIURNAL TREND
FOR THUNDERSTORM CHANCES.

HPC TEMPERATURE GUIDANCE WAS GENERALLY USED...WITH SOME MINOR
TWEAKS...ESPECIALLY FOR THE HIGHS ACROSS THE HIGHER ELEVATIONS.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
UPPER TO MID LEVEL CLOUDS WILL MOVE INTO THE AREA FROM THE WEST
AHEAD OF THE COLD FRONT. VARIABLE CLOUDINESS WILL PERSIST THRU
THIS AFTERNOON...BEFORE THICKENING BY LATE AFTERNOON AND EVENING
AS THE COLD FRONT APPROACHES. GENERALLY...VFR CONDITIONS
PREVAILING THROUGH 00Z SATURDAY. SHOWERS AND THUNDERSTORMS COULD
DEVELOP AHEAD OF A COLD FRONT AND MOVE OVER THE AREA FROM NORTH TO
SOUTH...LATE FRIDAY AFTERNOON INTO THE EVENING HOURS. THIS
ACTIVITY WILL PRODUCE AT LEAST MVFR CEILINGS AND POSSIBLY IFR
VISIBILITIES ALONG THE HEAVIEST SHOWERS...AFFECTING FIRST PKB AND
CKB AROUND 00-03Z...THEN SPREAD ACROSS HTS...CRW...EKN BETWEEN
02-04Z WITH SIMILAR CONDITIONS. THE LIGHTNING ACTIVITY COULD
DECREASE AFTER 05Z MAINLY ACROSS THE SOUTHERN HALF OF THE AREA
FRIDAY NIGHT.

EXPECT STRENGTHENING W TO SW FLOW BY MID DAY FRIDAY. STRONGER SHOWERS
AND THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 40 KTS.WIND GUSTS UP
TO 25 KTS ARE POSSIBLE OUTSIDE OF THUNDERSTORMS. A WIND SHIFT TO
THE NW WITH THE COLD FRONT IS EXPECTED ALONG THE OHIO RIVER BY 00Z
SAT.IFR CONDITIONS EXPECTED UNDER RAIN SHOWERS MAINLY CENTRAL MOUNTAINS
THRU 13Z SATURDAY.

AFTER 12Z SATURDAY...
NO IFR CONDITIONS EXPECTED.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...26/ARJ
NEAR TERM...ARJ
SHORT TERM...26
LONG TERM...JSH
AVIATION...ARJ
Hazardous weather outlook, Apr 16, 3:59 AM EDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
359 AM EDT FRI APR 16 2010

OHZ066-067-075-076-083>087-WVZ007>011-016>020-029>032-039-040-170800-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR-
359 AM EDT FRI APR 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS
AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-VAZ003-004-WVZ005-006-013>015-024>028-033>038-046-047-
170800-
GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-
LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-
WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
359 AM EDT FRI APR 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

DRY CONDITIONS...AND GUSTY WINDS COULD POSE A FIRE THREAT THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 16, 9:12 AM EDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
912 AM EDT FRI APR 16 2010

WVZ005-006-013>015-024>028-033>040-046-047-161515-
WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...KENOVA...CEREDO...WAYNE...HUNTINGTON...
HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...
CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...WILLIAMSON...
LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY...SUTTON...GASSAWAY...
BURNSVILLE...WELCH...GARY...WAR...MULLENS...OCEANA...PINEVILLE...
BECKLEY...OAK HILL...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...
CRAIGSVILLE...WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...
BELINGTON...MARLINTON...ELKINS
912 AM EDT FRI APR 16 2010

HERE IS A FIRE DANGER STATEMENT ISSUED IN COORDINATION WITH THE WEST
VIRGINIA DIVISION OF FORESTRY...

FIRE DANGER HAS NOW REACHED HIGH TO VERY HIGH ACROSS WEST
VIRGINIA. MUCH ABOVE NORMAL TEMPERATURES ARE EXPECTED
TODAY...ALONG WITH VERY LOW RELATIVE HUMIDITY LEVELS. SOUTHWEST
WINDS WILL INCREASE TO 10 TO 20 MPH THIS AFTERNOON WITH A FEW
GUSTS OF UP TO 30 MPH. THESE WEATHER CONDITIONS WILL FURTHER
ENHANCE THE ONGOING FIRE DANGER.

A 24 HOUR BURN BAN IS CURRENTLY IN EFFECT FOR THE STATE OF WEST
VIRGINIA.  OUTDOOR BURNING IS PROHIBITED. ACCIDENTAL ESCAPED DEBRIS
BURNS ARE BY FAR THE NUMBER ONE CAUSE OF WILDFIRES IN WEST
VIRGINIA. ALSO...BE CAREFUL WITH HEAT AND SPARKS WHILE OPERATING
ANY EQUIPMENT...OR SMOKING IN WILDLAND AREAS.
Special weather statement, Apr 16, 9:16 AM EDT, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT...RESENT
NATIONAL WEATHER SERVICE CHARLESTON WV
916 AM EDT FRI APR 16 2010

WVZ005-006-013>015-024>028-033>040-046-047-161545-
WAYNE-CABELL-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE-CLAY-
BRAXTON-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
INCLUDING THE CITIES OF...KENOVA...CEREDO...WAYNE...HUNTINGTON...
HARTS...ALUM CREEK...HAMLIN...TEAYS VALLEY...HURRICANE...
CHARLESTON...SOUTH CHARLESTON...SAINT ALBANS...WILLIAMSON...
LOGAN...CHAPMANVILLE...MAN...MADISON...CLAY...SUTTON...GASSAWAY...
BURNSVILLE...WELCH...GARY...WAR...MULLENS...OCEANA...PINEVILLE...
BECKLEY...OAK HILL...FAYETTEVILLE...SUMMERSVILLE...RICHWOOD...
CRAIGSVILLE...WEBSTER SPRINGS...BUCKHANNON...PHILIPPI...
BELINGTON...MARLINTON...ELKINS
916 AM EDT FRI APR 16 2010

HERE IS A FIRE DANGER STATEMENT ISSUED IN COORDINATION WITH THE WEST
VIRGINIA DIVISION OF FORESTRY...

FIRE DANGER HAS NOW REACHED HIGH TO VERY HIGH ACROSS WEST
VIRGINIA. MUCH ABOVE NORMAL TEMPERATURES ARE EXPECTED
TODAY...ALONG WITH VERY LOW RELATIVE HUMIDITY LEVELS. SOUTHWEST
WINDS WILL INCREASE TO 10 TO 20 MPH THIS AFTERNOON WITH A FEW
GUSTS OF UP TO 30 MPH. THESE WEATHER CONDITIONS WILL FURTHER
ENHANCE THE ONGOING FIRE DANGER.

A 24 HOUR BURN BAN IS CURRENTLY IN EFFECT FOR THE STATE OF WEST
VIRGINIA.  OUTDOOR BURNING IS PROHIBITED. ACCIDENTAL ESCAPED DEBRIS
BURNS ARE BY FAR THE NUMBER ONE CAUSE OF WILDFIRES IN WEST
VIRGINIA. ALSO...BE CAREFUL WITH HEAT AND SPARKS WHILE OPERATING
ANY EQUIPMENT...OR SMOKING IN WILDLAND AREAS.
Special weather statement, Apr 16, 10:04 AM EDT, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1004 AM EDT FRI APR 16 2010

VAZ003-004-162200-
DICKENSON-BUCHANAN-
INCLUDING THE CITIES OF...CLINTWOOD...GRUNDY...VANSANT
1004 AM EDT FRI APR 16 2010

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THE COMBINATION OF MUCH ABOVE NORMAL TEMPERATURES...VERY LOW
RELATIVE HUMIDITIES...AND GUSTY WINDS WILL CREATE IDEAL CONDITIONS
FOR THE IGNITION AND SPREAD OF FIRES THIS AFTERNOON. THE MID TO
LATE AFTERNOON HOURS ARE OF THE MOST CONCERN...AS WINDS INCREASE
TO 10 TO 15 MPH WITH GUSTS OF UP TO 25 MPH.

OPEN BURNING OF ANY TYPE IS CONSIDERED VERY HAZARDOUS AT THIS
TIME. ACCIDENTAL ESCAPED DEBRIS BURNS ARE THE NUMBER ONE CAUSE OF
WILDFIRES. ALSO...BE CAREFUL WITH HEAT AND SPARKS WHILE OPERATING
ANY EQUIPMENT...OR SMOKING IN WILDLAND AREAS.

FROM FEBRUARY 15 THROUGH APRIL 30...VIRGINIA STATE LAW PROHIBITS
OPEN AIR BURNING BEFORE 4 PM WITHIN 300 FEET OF WOODS...OR DRY GRASS
WHICH CAN CARRY THE FIRE INTO THE WOODS.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 4:52 PM EDTSevere Thunderstorm WarningRLXJackson, Mason24 min

Nearby

Red Flag Warnings in West Virginia, 2010Red Flag Warnings in Virginia, 2010Red Flag Warnings in Kentucky, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.